Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS JSJ

April 28, 2019

NWS JSJ issued this flash flood warning at Apr 28, 2019, 8:52 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2019, 8:52 PM CDT (01:52 UTC)
Expired
Apr 29, 2019, 1:15 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 12 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

348 
WGCA52 TJSJ 290152
FFWSJU
PRC129-290445-
/O.NEW.TJSJ.FF.W.0006.190429T0152Z-190429T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
952 PM AST SUN APR 28 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  San Lorenzo Municipality in Puerto Rico...

* Until 1245 AM AST

* At 947 PM AST, gauge reports indicated rapid river rises from 
  heavy rain falling across the warned area. Flash flooding is 
  expected to begin shortly.

Flood waters are moving down Rio Cayaguas and Rio Grande de Loiza 
from their headwaters to highway 183 and have caused the Rio Grande 
de Loiza to rise above flood stage of 15 feet at highway 183. These 
flood waters will move toward the municipality of Caguas with 
rapidly rising levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now if you are near this river. Act quickly to 
protect your life. 

&&

LAT...LON 1821 6595 1810 6595 1811 6603 1821 6599

$$

Snell
2 follow-up statements
702 
WGCA52 TJSJ 290438
FFWSJU
PRC129-290615-
/O.EXT.TJSJ.FF.W.0006.000000T0000Z-190429T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1238 AM AST MON APR 29 2019

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  San Lorenzo Municipality in Puerto Rico...

* Until 215 AM AST

* At 1234 AM AST, the doppler radar indicated that heavy rain will 
  move shortly across the warned area. Currently, flood waters are 
  moving down Rio Cayaguas and across Rio Grande de Loiza in San 
  Lorenzo and flash flooding is already occurring. Therefore the 
  flash flood warning has been extended through 215 am. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1821 6595 1810 6595 1811 6603 1821 6599

$$

DS
191 
WGCA72 TJSJ 290615
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
215 AM AST MON APR 29 2019

PRC129-290620-
/O.EXP.TJSJ.FF.W.0006.000000T0000Z-190429T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Lorenzo PR-
215 AM AST MON APR 29 2019

...THE FLASH FLOOD WARNING FOR SAN LORENZO MUNICIPALITY WILL EXPIRE
AT 215 AM AST...

Flood waters are slowly receding across Rio Cayaguas and Rio Grande de 
Loiza in San Lorenzo. New flooding has not been reported for the past 
few hours and the flash flood warning will be allowed to expire at 215 
am. However, a new flood advisory will be reissued for San Lorenzo and 
nearby municipalities in the next 10 to 15 minutes as light to moderate 
rain continues across the eastern interior municipalities.

LAT...LON 1821 6595 1810 6595 1811 6603 1821 6599

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 4:13 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Apr 28, 4:13 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
513 PM AST Sun Apr 28 2019

.SYNOPSIS...
Mid to upper level ridge across the region continued to weaken due
to the approach of a amplifying short wave trough moving eastward
across the western Atlantic. This along with the subtropical jet
segment moving through the region will destabilize the upper levels
and provide good ventilation and instability across the region through
Monday. A slight improvement is expected on Tuesday as low level moisture
transport will be cut off and a drier airmass filters in. However upper
level instability should persist through mid week. Broad surface trough
across the eastern Caribbean and a high pressure ridge across the north
central Atlantic will maintain moderate east to southeast wind flow
across the region through Monday, then becoming more easterly and increasing
on Wednesday through Friday as another surface high move across the
west and central Atlantic resulting in a tightening of the local pressure
gradient.

&&

.SHORT TERM...Rest of today through Tuesday...
The weakening ridge pattern aloft along with increasing low level
moisture convergence, good daytime heating and local forcing will
support showers and thunderstorm development across the region
during the rest of the day and on Monday. Upper level instability
will persist and therefore support isolated to scattered thunderstorm
development mainly across mainly across the interior and western
sections of Puerto Rico as well as over portions of eastern PR and
around the San Juan metro area. In addition, the west end of the
U.S. Virgin Islands can expect periods of showers especially during
the afternoon hours. Therefore the possibility of urban and small
stream flooding will continue during the afternoons through Monday.

As previously mentioned, for Tuesday, although favorable upper level
dynamics will persist a dry airmass in the low level is forecast
to filter in from the east. This may limit widespread shower formation
across the islands however isolated to scattered afternoon showers
and isolated thunderstorm will remain possible over the interior
and west sections of Puerto Rico and mainly down wind of the U.S.
Virgin Islands and over the coastal waters.

.LONG TERM...Wednesday through Sunday....(previous discussion)

A short wave trough will amplify across the west Atlantic then
become cut-off from the main flow on Wednesday. The cut-off low is
forecast to linger near Hispaniola and cuba through Saturday.
Current model guidance has upper-level instability increasing as a
result of the upper-level low. In addition, modest upper-level
winds of 50 to 70 kts as a result of the sub-tropical jet. The
low-level jet and proximity of the mid and upper-level trough will
enhance upper-level divergence, and increase instability aloft
over the area through the end of the workweek.

Also, the SJU- GFS shows 500mb temperatures ranging from negative
8 to 10 through the long-term period. The abundant low-level
moisture, adequate upper-level instability, and upper-level
forcing are ingredients needed for deep organized convection and
isolated thunderstorms across portions of western and interior
areas of Puerto Rico. Rainfall amounts Thursday through Friday
could range from 0.50 to 1.00 inches across the western and
interiors areas of Puerto Rico. Elsewhere, isolated to scattered
convection will form across other areas of the island during the
day. Therefore, expect unsettled weather conditions through
Friday. Then early Saturday a mid to upper-level ridge will build
across the region and bring a end to the unsettled weather through
Sunday.

&&

.AVIATION...SHRA/TSRA expected, will cause at least VCSH/VCTS across most
of the local terminals this afternoon. TEMPO conds SHRA/TSRA at TJMZ
and TJBQ is possible but VCSH on TAF due to some uncertainty on exact
location. +SHRA to diminish by 28/23Z but -SHRA/SHRA is expected around
TISX, TIST and TJSJ tonight.

&&

.MARINE...Fairly tranquil marine conditions are expected to continue
during the rest of the evening but seas are expected to become
choppy overnight through Monday as the easterly trade winds
increase. Showers and possible an isolated thunderstorms may
affect some of the coastal waters of the Atlantic and in the Mona
passage during the period. Seas generally below 5 feet and winds
up to 15 knots can be expected but will increase to 15 to 20 knots
overnight through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  86  76  87 /  50  50  40  40
STT  76  87  76  86 /  40  20  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....RAM
Hazardous weather outlook, Apr 28, 4:33 AM CDT, 16 hours 19 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
523 AM AST domingo 28 de abril de 2019

AMZ710>745-PRZ001>013-290930-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe-
523 AM AST domingo 28 de abril de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
vientos breves en rafagas esta tarde a traves de sectores del centro
y oeste interior.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph a
traves de las aguas mar afuera.

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para lalgunas playas a lo largo de la costa norte y sur de Puerto
Rico.

.Dia dos a siete...lunes a sabado

Se pronostica que una vaguada aumente la inestabilidad sobre gran
parte de la region. Los aguaceros aumentaran nuevamente durante la
segunda parte de la semana. Por lo tanto, el pronostico de
condiciones favorables para desarrollo de aguaceros y tronadas
continua durante gran parte de la semana. Inundaciones urbanas y de
riachuelos son posibles todos los dias mayormente a traves del
interior y oeste de PR.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-290930-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
523 AM AST domingo 28 de abril de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...hoy y esta Noche

.Corrientes marinas...Existe riesgo moderado de corrientes marinas
para las playas del este de Santa Cruz.

.Dia dos a siete...lunes a sabado

Se pronostica que una vaguada incremente la inestabilidad sobre gran
parte de la region durante la semana. Se pronostica que los
aguaceros aumenten nuevamente durante la segunda parte de la semana
entrante. Asi que, el pronostico de condiciones favorables para
desarrollo de aguaceros y tronadas continua durante la semana
proxima. Inundaciones urbanas y de riachuelos son posibles todos los
dias mayormente a traves del interior y oeste.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Apr 28, 3:07 PM CDT, 5 hours 45 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
315 PM AST domingo 28 de abril de 2019

PRZ009-282045-
Oeste Interior-
315 PM AST domingo 28 de abril de 2019

...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE LAS
MARIAS...LARES...SAN SEBASTIAN...UTUADO Y ADJUNTAS...

A las 3:11 PM AST, las tronadas fueron localizado sobre Lares. Las
tronadas se estan moviedonse lentamente hacia el noroeste con
relampgos frequente.

A pesar de que no se espera este evento a pasar de las 6 PM AST, si
condiciones se empeorar, una advertencia de inundaciones urbana y de
rio chuelos puede hacer necdsario. Acumulaciones de agua profundo
son posible en las carreteras, no trates de manejar por las
acumulaciones de agua profundo.

Por favor monitor los medios de comunicacion locales y el servicio
nacional de meteologia para mas informacion.

Snell/JCP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:15 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 7:27 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 28, 7:49 PM CDTFlash Flood WarningJSJ3 hr
Apr 28, 8:16 PM CDTSmall Craft AdvisoryJSJ55 hr
Apr 28, 8:21 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 8:44 PM CDTFlash Flood WarningJSJ3 hr
Apr 28, 9:58 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 28, 10:35 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 1:26 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 1:59 AM CDTAreal Flood AdvisoryJSJ61 min
Apr 29, 12:19 PM CDTAreal Flood AdvisoryJSJ113 min
Apr 29, 1:15 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 29, 2:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 3:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 29, 3:15 PM CDTAreal Flood AdvisoryJSJ2 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.